Ezekwe N, Smith J, Pourang A, and Hamzavi I. 26914 Ustekinumab-induced myositis: A case series. J Am Acad Dermatol 2021; 85(3):AB122.
J Am Acad Dermatol
Ustekinumab (UST) is a monoclonal antibody that blocks proinflammatory cytokines IL-12 and IL-23. Off-label use of UST has shown promising results for moderate to severe hidradenitis suppurativa (HS) in patients who have failed to respond to or unable to tolerate adalimumab, the only Food and Drug Administration (FDA) approved treatment for HS. Previously, myositis has not been reported as an adverse effect of UST. We present two patients with poorly controlled HS who experienced new onset myositis shortly after beginning treatment with UST. Abnormal electromyography (EMG) demonstrated myopathic appearing motor units in the bilateral biceps in patient 1. Creatinine kinase was elevated greater than three times normal in patient 1, and normal in patient 2. Patient 2 had marked reduction in ambulation requiring use of a cane. Both patients experienced a sequela of symptoms such as generalized muscle weakness, muscle swelling with warmth to the areas, and myalgias with improvement of symptoms shortly after discontinuation of UST. A proposed mechanism may be related to the overexpression of IL-12 and IL-23 secondary to UST’s receptor blockade. IL-12 can initiate IL-32 production, a cytokine that has been shown to be overexpressed in HS.3 Il-32 induces the production of IFNy and IL-17, byproducts of TH1 and TH17 helper cells which have been implicated in autoimmune myositis. As the use of UST increases in HS patients, it is important for clinicians to consider the potential risk of drug-induced myositis. Long-term clinical surveillance is needed to evaluate the significance and frequency of this occurrence.